Hail, Richardson
- When
- May 30, 2:10 PM CST
- Where
- Richardson County, 2.1 mi NW of Dawson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.150, -95.860
Scattered thunderstorms developed behind a cold front in southeast Nebraska and southwest Iowa. At least one of these storms produced large hail in extreme southeast Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Scattered thunderstorms developed behind a cold front in southeast Nebraska and southwest Iowa. At least one of these storms produced large hail in extreme southeast Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 30, 1:57 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 257 PM CDT SUN MAY 30 2010 .DISCUSSION... MAIN CONCERN FOR TONIGHT WILL BE MOVING THE COLD FRONT OUT OF THE AREA...AND WHETHER ANY ADDITIONAL POST FRONTAL SHOWERS OR ISOLATED RUMBLES OF THUNDER COULD DEVELOP. 19Z SUBJECTIVE SURFACE ANALYSIS INDICATED THE COLD FRONT EXTENDED FROM NERN KANSAS THROUGH SOUTHWEST IOWA...AND LATEST 88D LOOPS INDICATE A FEW STORMS DEVELOPING IMMEDIATELY ALONG IT. FURTHER TO THE NW...THERE MAY BE A FEW SPOTTY SHOWERS FROM ABOUT KHJH TO KLCG...WHICH WILL MOVE THROUGH THE AREA THIS EVENING...CLEARING THE CWFA BEFORE DAYBREAK. MEMORIAL DAY APPEARS TO BE A DECENT AND DRY DAY WITH ZONAL FLOW ALOFT AND THE FRONTAL BOUNDARY REMAINING TO OUR SOUTH. WHILE THE MODEL SYNOPTIC FIELDS ARE SIMILAR FOR MONDAY NIGHT...THE RESPECTIVE FORCING PRODUCES QPF IN DIFFERENT LOCATIONS...THUS THE FORECAST BECOMES SLIGHTLY PROBLEMATIC FOR THAT PERIOD. THE NAM SUGGESTS SOME RAIN ACROSS THE DAKOTAS...THE GFS ACROSS CNTRL NEBRASKA AND EASTERN KANSAS...AND THE ECMWF COMPLETELY DRY. WILL TRY TO BLEND THE NAM/GFS SINCE WAA INCREASES OVERNIGHT...AND THERE COULD BE A SUBTLE UPPER WAVE COMING IN OFF THE HIGH PLAINS...THUS CAN'T RULE OUT AN ISOLATED STORM ACROSS PORTIONS OF EASTERN NEBRASKA. A DEEPENING SURFACE LOW ACROSS EASTERN COLORADO TUESDAY...COMBINED WITH A FRONTAL BOUNDARY THAT WILL EXISTS SOMEWHERE ACROSS EASTERN NEBRASKA...ALONG WITH A WAVE MOVING THROUGH THE NORTHERN DAKOTAS SHOULD LEAD TO SCATTERED THUNDERSTORMS TUESDAY AFTERNOON...AND ESPECIALLY TUESDAY NIGHT...AS LOW LEVEL JET IMPINGES ON THE EAST/WEST ORIENTED BOUNDARY. WHETHER A HEAVY BAND OF THUNDERSTORMS SETS UP THOUGH IS STILL SOMEWHAT TRICKY...BUT WILL GO WITH 50/60 PERCENT POPS DURING THIS TIME. THE SURFACE FRONT ESSENTIALLY REMAINS STALLED ACROSS THE AREA ON WEDNESDAY UNTIL ANOTHER STRONGER UPPER WAVE MOVES AND PUSHES THE FRONT THROUGH THE AREA BY DAYBREAK THURSDAY. THUS...ANOTHER DAY OF 40/50 PERCENT POPS THROUGH THE DAY WEDNESDAY AND INTO WEDNESDAY NIGHT ALTHOUGH HIGHLIGHTING THE DETAILS OF ANY HEAVY RAIN POTENTIAL IS AGAIN PROBLEMATIC ATTM. THURSDAY SHOULD BE DRY BEHIND THE FRONT...BUT ANOTHER UPPER LEVEL DISTURBANCE MOVING THROUGH THE NORTHERN CONUS SHOULD BEGIN TO DRIVE ANOTHER FRONT INTO THE AREA BY FRIDAY AND THROUGH THE AREA BY DAYBREAK SATURDAY...AND HAVE ANOTHER CHANCE OF STORMS DURING THIS TIME. WILL KEEP THE FORECAST DRY FOR SATURDAY THROUGH SUNDAY DUE TO LOW MODEL CONFIDENCE BY THAT TIME. && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAFS COLD FRONT HAD PUSHED EAST OF ALL TAF SITES AT 18Z WITH KOMA WIND JUST SWITCHING TO THE NW. MVFR CIGS EXTEND ACROSS EASTERN NEBRASKA BEHIND THE FRONT WITH CLEARING EXPECTED TO SPREAD FROM WEST TO EAST THROUGH 02Z. VFR FOR THE REMAINDER OF THE PERIOD AFTER 02Z ALTHOUGH WITH WINDS BECOMING CALM SOME FOG POSSIBLE ESPECIALLY WHERE RAIN OCCURRED EARLIER SUCH AS KOFK...MVFR VSBY RESTRICTION FOR 10-13Z AT THIS TIME. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DEWALD/FOBERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1138 AM CDT SUN MAY 30 2010 IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-043>045-050>053- 065>068-078-088>093-310645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-THURSTON-CUMING-BURT-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS- DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE- JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1138 AM CDT SUN MAY 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...MAINLY OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AS A COLD FRONT CONTINUES TO PUSH THROUGH THE AREA. HOWEVER...THE BETTER LOW LEVEL CONVERGENCE AND INSTABILITY WILL BE SOUTH THROUGH EAST OF THE REGION. SO EVEN THOUGH AN ISOLATED THUNDERSTORM COULD CONTAIN SOME HAIL...MOST OF THE SEVERE WEATHER SHOULD BE SOUTH OR EAST OF THE REGION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS COULD DEVELOP AGAIN MONDAY NIGHT AND LINGER INTO WEDNESDAY NIGHT AS MOISTURE...INSTABILITY AND A WARM FRONT INITIALLY LIFT NORTH ACROSS THE AREA AND THEN DROP BACK SOUTH BEHIND A COOL FRONT DURING THIS TIME. ISOLATED THUNDERSTORMS COULD CONTAIN LARGE HAIL MONDAY NIGHT OVER JUST ABOUT ANY PART OF THE AREA. SEVERE THUNDERSTORMS COULD REDEVELOP TUESDAY AFTERNOON AS A WARM FRONT SETS UP OVER NORTHEAST KANSAS. THE THREAT OF SEVERE STORMS SPREADS SOUTH AND SOUTHEAST TUESDAY NIGHT INTO WEDNESDAY FUELED FIRST BY A LOW LEVEL JET AND THEN BY A SOUTHWARD SINKING COLD FRONT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT. NEZ011-012-016>018-030>032-042-310645- KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-PLATTE- 1138 AM CDT SUN MAY 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS COULD DEVELOP AGAIN MONDAY NIGHT AND LINGER INTO WEDNESDAY NIGHT AS MOISTURE...INSTABILITY AND A WARM FRONT INITIALLY LIFT NORTH ACROSS THE AREA AND THEN DROP BACK SOUTH BEHIND A COOL FRONT. ISOLATED THUNDERSTORMS COULD CONTAIN LARGE HAIL MONDAY NIGHT OVER JUST ABOUT ANY PART OF THE AREA. SEVERE THUNDERSTORMS COULD REDEVELOP TUESDAY AFTERNOON AS A WARM FRONT SETS UP OVER NORTHEAST KANSAS. THE THREAT OF SEVERE STORMS SPREADS SOUTH AND SOUTHEAST TUESDAY NIGHT INTO WEDNESDAY FUELED FIRST BY A LOW LEVEL JET AND THEN BY A SOUTHWARD SINKING COLD FRONT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL PROBABLY NOT BE NECESSARY TODAY OR TONIGHT. FOBERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
919 AM CDT SUN MAY 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN BLOOMFIELD 42.60N 97.65W
05/30/2010 M1.32 INCH KNOX NE CO-OP OBSERVER
&&
LANDSVORKThe Topeka radar (KTWX), 132 km away, was scanning. The volume nearest the first event began at 20:12 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222805.